Hail, Appanoose
- When
- June 13, 2:00 AM CST
- Where
- Appanoose County, 1.05 mi W of Jerome
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.720, -93.040
No comments included in this report.
A frontal boundary moved into an area of moderate instability over southern Iowa by the afternoon, characterized by 3000-4000 J/kg of MLCAPE, along with steep low level lapse rates and 40+ knots of deep shear. 75 inches in Appanoose county, though severe hail of smaller size also occurred in Davis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary moved into an area of moderate instability over southern Iowa by the afternoon, characterized by 3000-4000 J/kg of MLCAPE, along with steep low level lapse rates and 40+ knots of deep shear. This interaction resulted in severe thunderstorms, with reported hail up to 2-2.75 inches in Appanoose county, though severe hail of smaller size also occurred in Davis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:44 PM CST, 2 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1244 AM CDT Thu Jun 13 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Showers and thunderstorms earlier today with more possible later this evening. - Robust thunderstorms expected across southern Iowa tomorrow afternoon with severe storms and heavy rain likely, - Hot through the end of the week and early next week with temperatures in the 90s and heat indicies in the low 100s for some. && .DISCUSSION... Issued at 243 PM CDT Wed Jun 12 2024 Showers and thunderstorms have moved across northern Iowa from late morning into the early afternoon. Very dry air is in place near the surface, most notable in soundings which show over 1200 J/kg of CAPE, steep lapse rates, and a deep inverted-V shape. This has resulted in breezy environmental winds with convection enhancing the winds further. So far gusts in northern Iowa with showers have gusted 40-55+ mph. The more robust thunderstorms are shifting off to the east this afternoon, but showers will linger across the area into the after across the area. Much later this evening a secondary round of thunderstorms is expected to sweep across norther area, skimming northern portions of the area. HREF runs this morning have shown UH tracks identifying better updrafts mainly across northern to northeast Iowa very late tonight. Gusty winds will remain a concern, along with hail with good updraft support, with any storms that develop in the area overnight. This will weaken towards early morning and continue to move into eastern Iowa and parts of Wisconsin and Illinois. Our attention then turns to Thursday. Another embedded wave will pass across the area with a boundary hanging up across southern Iowa in the afternoon. This boundary will provide the focus for thunderstorms develop in the afternoon and evening. Expect to see much more robust convection on Thursday with SPC increasing to an Enhanced (Level 3 of 5) in southeast Iowa. Storms will have no problem initiating with a boundary to fire on and CAPE of 2000-3000 J/kg, along with another inverted-v sounding shape. This will be highly supportive of gusty winds with storms and larger hail with strong updrafts. CAMs have been fairly consistent in developing gusty wind with the storms that develop in southeast Iowa, including the HRRR consistently putting out some high end thunderstorms gusts. Given similar dry air in place with doubled instability tomorrow, this makes sense with the gusts we've seen so far today. Tornadoes would also be possible, though not the main concern, with modest SRH in soundings and curved low level hodographs. Also of concern is hydrologic impacts. Weak flow keeps storm motions slow and storms in CAMs look to look to line up and train along the boundary. PWATs are 2"+ in the vicinity of the boundary in southeast Iowa, so a few areas could pick up some heavier rain. At the same time, heat will continue to be a concern with temperatures into the 90s across central and southern Iowa with heat indicies in southern Iowa pushing 100 degrees. Temperatures moderate some into Friday and Saturday, but it will still remain pretty warm with temperatures into the 80s. Additional thunderstorms are possible into Saturday with another wave passing across the area. The pattern remains active into early next week with another robust wave progged for Monday. This one could bring another chance for severe storms with SPC outlining a day 6 outlook in our north. At the same time heat continues to build into early next week with temperatures in the 90s and heat indicies near 100. There will be little relief overnight as low still remain in the 70s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1244 AM CDT Thu Jun 13 2024 Outside of a small cluster of storms near KALO, VFR/mostly clear skies were in place across the forecast area early this morning. This should continue for several more hours, but the convective evolution is uncertain later this morning and through the early evening hours. A weak front is expected to pass through the area during the late morning and afternoon hours, with scattered storms developing along it. The question is how far north and east initiation begins, with more confidence farther south toward KOTM. Thus, that location is the only spot where thunder has been mentioned for now due to low confidence in location and timing. Confidence does increase that clearing and VFR conditions should occur toward the end of the period Thursday evening. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Hagenhoff AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 313 PM CDT Wed Jun 12 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 313 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are possible, especially over northern and possibly central Iowa this afternoon to evening. Damaging winds and hail are the main threats, though a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms are forecast Thursday, with strong to severe storms possible in portions of southern and eastern Iowa in the afternoon to evening. Hail and damaging winds are the primary threats, although a tornado or two cannot be ruled out. Active weather is expected to continue this weekend and into early next week with multiple chances for showers and storms. More details regarding timing and severe potential will be better known in the coming days. Heat will continue to build into the weekend with heat index values near 100 in southern Iowa Thursday, with warmtemperatures resuming Saturday and lasting into next week. Outside of Friday, temperatures in the upper 80s to mid 90s are generally expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at various times this week and weekend.
Special Weather Statement
National Weather Service Des Moines IA
1043 PM CDT Wed Jun 12 2024
IAZ025>027-037-130430-
Wright IA-Hardin IA-Franklin IA-Butler IA-
1043 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HARDIN...SOUTHERN
FRANKLIN...EAST CENTRAL WRIGHT AND SOUTHWESTERN BUTLER COUNTIES
THROUGH 1130 PM CDT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Iowa Falls, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iowa Falls, Ackley, Alden, Dows, Coulter, Geneva, Rowan, Bradford,
Popejoy, Owasa, Galt, Iowa Falls Municipal Airport, and Ackley
Municipal Airport.
This includes Interstate 35 between mile markers 153 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4256 9301 4256 9303 4253 9303 4232 9317
4264 9361 4278 9360 4265 9294
TIME...MOT...LOC 0343Z 295DEG 26KT 4262 9337
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
REVThe Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
6 hail. Local standard time, as filed.
No comments included in this report.
Storm chaser report of baseball-sized hail, along with a broken windshield. Time of occurrence estimated from radar.
MPING report, with time of occurrence estimated from radar.
MPING report of 2 inch hail.
Photo and report from social media. Time of occurrence was estimated from radar.
Photo from social media, which was taken at time included in report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190289, 1190290, 1190295, 1190291, 1190292, 1190293.